Hail, Decatur
- When
- March 27, 3:29 PM CST
- Where
- Decatur County, 0.52 mi W of Leon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -93.740
Low pressure tracked from north central Kansas into central Iowa during the day on the 27th. This was the first spring type weather system of the season.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure tracked from north central Kansas into central Iowa during the day on the 27th. This was the first spring type weather system of the season. Strong south winds ahead of the low drew moisture north into the state during the 26th into the 27th. The low level jet on the afternoon of the 27th was around 35 kts. The atmosphere became unstable with CAPE values rising to 500 to 1000 J/kg with shear of around 40 kts. Surface dewpoints rose to the low to mid 50s ahead of the low. The freezing level was only around 9000 feet. With available CAPE in the -10 to -30 layer of the atmosphere around 300 J/kg, many of the storms produced hail. Penny to nickel size hail was reported over south central Iowa. A brief tornado touchdown occurred about 3 miles south of Osceola.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 27, 3:00 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT THU MAR 27 2014 .SHORT TERM /TONIGHT/... ISSUED AT 400 PM CDT THU MAR 27 2014 THROUGH 7 PM...SURFACE LOW OVER SW IA AT 350 PM AND WILL CONTINUE TO SHIFT NORTHEAST OVERNIGHT. AHEAD OF THE LOW STRONG SOUTHERLY FLOW IS BRINGING UP HIGHER DEWPOINTS AND SOME ELEVATED INSTABILITY. CAPE THOUGH IS WEAK AND THE SHEAR IS NOT ABLE TO GET STORMS GOING. THIS HOWEVER WILL IMPROVE IN THE NEXT COUPLE OF HOURS. THE SOUTHERN TIER OR TWO OF IOWA SHOULD SEE STRONGER STORMS DEVELOPING WITH THE POTENTIAL FOR LARGE HAIL AND BRIEF STRONG WINDS. AFTER 7PM...THE LOW WILL LIFT TO THE NORTHEAST BY MIDNIGHT DRAGGING A COLD FRONT ACROSS CENTRAL IOWA. RAIN WILL CHANGE TO SNOW ACROSS THE NORTHWEST BEFORE ENDING LATER THIS EVENING. LITTLE ACCUMULATION IS EXPECTED BY MIDNIGHT WITH UP TO A COUPLE OF TENTHS MAINLY ON GRASSY AREAS. AFTER MIDNIGHT...COLDER TEMPS SETTLE IN AND PRECIP PULLS EAST AS THE LOW SHIFTS OUT OF IOWA. SKIES WILL REMAIN CLOUDY TO MOSTLY CLOUDY SO TEMPS WILL NOT BOTTOM OUT BUT WE WILL STILL SEE LOWS IN THE 20S AND 30S. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 400 PM CDT THU MAR 27 2014 SURFACE RIDGE WILL BE ENTERING THE STATE ON FRIDAY AS ANOTHER SHORTWAVE APPROACHES FROM THE NORTHWEST. DECENT MID LEVEL KINEMATICS AND ASSOCIATED FORCING WILL CROSS THE STATE DURING THE DAY BUT ENCOUNTER THE DRIER AIR ASSOCIATED WITH THE RIDGE. THIS SHOULD LIMIT THE THREAT FOR PRECIPITATION AS THE FORCING CROSSES THE STATE AND HAVE REMAINED DRY WITH THE PASSAGE OF THE WAVE. QUIET WEATHER IS EXPECTED FOR MUCH OF THE WEEKEND AS THE RIDGE PASSES AND WARM ADVECTION STRENGTHENS INTO SUNDAY. ANTICIPATE WINDS INCREASING SUBSTANTIALLY ON SUNDAY AS PRESSURE GRADIENT TIGHTENS RAPIDLY AHEAD OF APPROACHING SURFACE LOW. BY LATE SUNDAY NIGHT INTO MONDAY...MOISTURE ADVECTION WILL INCREASE ALONG WITH THE THREAT OF SHOWERS ACROSS THE AREA AHEAD OF THE NEXT SYSTEM. SURFACE LOW WILL BE NORTH OF IOWA AS WARM SECTOR MOVES OVERHEAD. TIMING OF FRONTAL PASSAGE APPEARS TO OCCUR PRIOR TO PEAK HEATING IN THE AFTERNOON AND ANTICIPATE BEST THREAT FOR THUNDER TO OCCUR EAST OF THE FORECAST AREA. SOME LIGHT PRECIPITATION REMAINS POSSIBLE IN THE NORTH ON MONDAY NIGHT WITH DEFORMATION ZONE CROSSING THE AREA. ANOTHER SYSTEM IS SET TO AFFECT MUCH OF THE STATE LATE TUESDAY NIGHT INTO THURSDAY OF NEXT WEEK. STILL PLENTY OF DISAGREEMENT ON PLACEMENT OF SYSTEM WITH EURO REMAINING FARTHER NORTH THAN GFS WITH LOW TRACK AND PRECIPITATION. IT IS LIKELY THE TEMPERATURES IN THE EXTENDED HAVE TOO LARGE OF DIRUNAL RANGE GIVEN THE CLOUDS AND PRECIPITATION AND THEREFORE NOT OVERLY CONFIDENT IN THE CHANGES IN PRECIPITATION TYPE FROM DAY TO NIGHT. && .AVIATION...27/18Z ISSUED AT 1232 PM CDT THU MAR 27 2014 SURFACE LOW PRESSURE WILL LIFT NORTHEAST ACROSS SOUTHERN THEN EASTERN IOWA. LIFR CONDITIONS ARE NOT EXPECTED TO IMPROVE MUCH THROUGH 09Z UNTIL AFTER THE LOW PASSES. WINDS WILL INCREASE THIS AFTN AND EVENING AS THE LOW PASSES AND WINDS SWITCH AROUND TO A NORTHERLY DIRECTION. INSTABILITY ACROSS FAR SOUTHERN IOWA TIED TO A FRONTAL BOUNDARY WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ESPECIALLY BETWEEN 21Z-00Z. AN ISOLATED STORM COULD PRODUCE STRONG WIND OR LARGE HAIL...MAINLY AFFECTING KOTM THROUGH THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...COGIL AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1027 AM CDT THU MAR 27 2014 IAZ072>075-081>086-092>097-281530- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST LATER THIS MORNING AND AFTERNOON. THERE IS A LOW THREAT OF SEVERE WEATHER WITH WIND AND HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ044>050-057>062-070-071-281530- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST LATE THIS MORNING AND AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-281530- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT THU MAR 27 2014 IAZ081-082-092-093-272130- ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 222 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING IN... THUNDERSTORMS ARE BEGINNING TO EXPAND IN COVERAGE ACROSS SOUTHWEST IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD INTO THE AREA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU MAR 27 2014 IAZ072-082>084-093>095-272245- MADISON-UNION-CLARKE-LUCAS-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...WINTERSET...EARLHAM...CRESTON... OSCEOLA...CHARITON...MOUNT AYR...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON 335 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL CONTINUE TO MOVE ACROSS SOUTHERN IOWA... THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS SOUTHERN IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD ACROSS SOUTHERN IOWA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Spotter about 1.5 miles north of the tornado saw small rope funnel which lasted only a couple of minutes. Initially encountered a house and tore a small section of roofing away. Also tipped over a parked semi-trailer scattering debris into the field across the road. Tornado proceeded northeast and tore the roof off an old farm machinery building on the west side of Highway 69 and then snapped one power pole in a farm field before dissipating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497181, 498936, 497182, 497549, 497205.